Alert archive / Alabama / Flash Flood Warnings in 2024
Flash Flood Warning 22, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Sep 26, 2024, 7:37 PM CDT for Lee County, Russell County, Alabama. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 26, 2024, 7:37 PM CDT (00:37 UTC)
- Expired
- Sep 27, 2024, 5:00 AM CDT
- In force
- 9 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Lee County, AL, Russell County, AL
The radar
The Maxwell AFB radar (KMXX), 57 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.6 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 47 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 612 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 121 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
284
WGUS54 KBMX 270037
FFWBMX
ALC081-113-270600-
/O.NEW.KBMX.FF.W.0022.240927T0037Z-240927T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
737 PM CDT Thu Sep 26 2024
The National Weather Service in Birmingham has issued a
* Flash Flood Warning for...
Lee County in east central Alabama...
Northern Russell County in southeastern Alabama...
* Until 100 AM CDT.
* At 737 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. The expected rainfall rate is 1 to 2 inches in 1
hour. Additional rainfall amounts of 2 to 3 inches are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Auburn, Phenix City, Opelika, Notasulga, Smiths, Smiths Station,
Griffen Mill, Beauregard, Bleecker, Beans Mill, Beulah, Ladonia,
Auburn University, Loachapoka, Marvyn, Robert G. Pitts Airport,
Monterey Heights, Mount Jefferson, Parkmanville and Chewacla State
Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3250 8544 3250 8549 3256 8565 3273 8545
3273 8528 3275 8528 3275 8514 3274 8511
3272 8512 3269 8512 3258 8507 3251 8500
3245 8500 3242 8496 3241 8498 3239 8497
3239 8499 3237 8498 3234 8501 3241 8543
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR
$$
40/Sizemore3 follow-up statements
960
WGUS74 KBMX 270223
FFSBMX
Flash Flood Statement
National Weather Service Birmingham AL
923 PM CDT Thu Sep 26 2024
ALC081-113-270600-
/O.CON.KBMX.FF.W.0022.000000T0000Z-240927T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lee AL-Russell AL-
923 PM CDT Thu Sep 26 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1 AM CDT FRIDAY FOR
LEE AND NORTHERN RUSSELL COUNTIES...
At 923 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 1 and 2 inches of rain have
fallen. The expected rainfall rate is 1 to 2 inches in 1 hour.
Additional rainfall amounts of 2 to 3 inches are possible in the
warned area. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Auburn, Phenix City, Opelika, Notasulga, Smiths, Smiths Station,
Griffen Mill, Beauregard, Bleecker, Beans Mill, Beulah, Ladonia,
Auburn University, Loachapoka, Marvyn, Robert G. Pitts Airport,
Monterey Heights, Mount Jefferson, Parkmanville and Chewacla State
Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3250 8544 3250 8549 3256 8565 3273 8545
3273 8528 3275 8528 3275 8514 3274 8511
3272 8512 3269 8512 3258 8507 3251 8500
3245 8500 3242 8496 3241 8498 3239 8497
3239 8499 3237 8498 3234 8501 3241 8543
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR
$$
40/Sizemore761
WGUS54 KBMX 270503
FFWBMX
ALC081-113-270800-
/O.EXT.KBMX.FF.W.0022.000000T0000Z-240927T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
1203 AM CDT Fri Sep 27 2024
The National Weather Service in Birmingham has extended the
* Flash Flood Warning for...
Lee County in east central Alabama...
Northern Russell County in southeastern Alabama...
* Until 300 AM CDT.
* At 1203 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 4 inches of rain
have fallen. The expected rainfall rate is 1 to 2 inches in 1
hour. Additional rainfall amounts of 2 to 3 inches are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Auburn, Phenix City, Opelika, Notasulga, Smiths, Smiths Station,
Griffen Mill, Beauregard, Bleecker, Beans Mill, Beulah, Ladonia,
Auburn University, Loachapoka, Marvyn, Robert G. Pitts Airport,
Monterey Heights, Mount Jefferson, Parkmanville and Chewacla State
Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3250 8544 3250 8549 3256 8565 3273 8545
3273 8528 3275 8528 3275 8514 3274 8511
3272 8512 3269 8512 3258 8507 3251 8500
3245 8500 3242 8496 3241 8498 3239 8497
3239 8499 3237 8498 3234 8501 3241 8543
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR
$$
25/Owen525
WGUS54 KBMX 270724
FFWBMX
ALC081-113-271000-
/O.EXT.KBMX.FF.W.0022.000000T0000Z-240927T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
224 AM CDT Fri Sep 27 2024
The National Weather Service in Birmingham has extended the
* Flash Flood Warning for...
Lee County in east central Alabama...
Northern Russell County in southeastern Alabama...
* Until 500 AM CDT.
* At 224 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 4 inches of rain
have fallen. The expected rainfall rate is 1 to 2 inches in 1
hour. Additional rainfall amounts of 2 to 3 inches are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by heavy rain in a tropical rain
band.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Auburn, Phenix City, Opelika, Notasulga, Smiths, Smiths Station,
Griffen Mill, Beauregard, Bleecker, Beans Mill, Beulah, Ladonia,
Auburn University, Loachapoka, Marvyn, Robert G. Pitts Airport,
Monterey Heights, Mount Jefferson, Parkmanville and Chewacla State
Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3250 8544 3250 8549 3256 8565 3273 8545
3273 8528 3275 8528 3275 8514 3274 8511
3272 8512 3269 8512 3258 8507 3251 8500
3245 8500 3242 8496 3241 8498 3239 8497
3239 8499 3237 8498 3234 8501 3241 8543
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR
$$
25/OwenWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Sep 26, 6:25 PM CDT, 1 hour 12 minutes earlier.
Area forecast discussion, Sep 26, 6:25 PM CDT, 1 hour 12 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 625 PM CDT Thu Sep 26 2024 ...New AVIATION... .SHORT TERM... (This evening through Friday) Issued at 1222 PM CDT THU SEP 26 2024 As Helene moves through the Gulf, widespread rain will move from south to north over the southeast and eastern parts of the area through the rest of the day. There could be a few breaks, but the overall trend will be light to moderate rain fairly consistently. As Helene approaches this evening, rain should increase in coverage and intensity, with moderate to heavy rain in the east and south, and light to moderate rain around the I65 corridor and in areas west. Overnight tonight, Helene is expected to move east of the area, and this will keep widespread consistent rain over mostly the eastern half of the state. Models are diverging on how much rain will actually make it to the western half of the state, but with the amount of moisture associated with Helene, have kept in slight chance to chance rainfall through the night. Once Helene moves north of the area, the system will then take a westward turn, with wrap around moisture staying over the northern parts of Alabama. Models again disagree on how much moisture will make it around Helene, but kept in slight chance in the northern counties through the morning Friday. Friday afternoon could bring slightly higher coverage and intensity as the bands continue to wrap around Helene, and there is a little bit more instability to work with, with the greatest chances across the northern third of the area. Areas in eastern Alabama received between 3-6" yesterday from the training storms. These same areas are expected to receive additional persistent, moderate to heavy activity through the night. Widespread flooding is expected, with flash and river flooding a threat. A Flash Flood Watch remains in effect for the eastern half of the state to account for yesterdays rainfall totals, added to the rain expected to accumulate through tomorrow morning. Winds will increase through the afternoon and evening, with the highest sustained winds of 20-25 mph possible overnight tonight in the southeastern and eastern part of Central Alabama. A Tropical Storm Warning will be in effect for the southeast and eastern most row of counties to account for these high wind speeds, and a Wind Advisory will be effect tonight for areas along and between I65 and the TS Warning. With the amount of rain measured in the south and east, combined with high wind speeds tonight could easily knock trees down with roads blocked and power outages possible. 24 && .LONG TERM... (Saturday through next Wednesday) Issued at 338 AM CDT THU SEP 26 2024 The areas of rainfall will decrease around the cut-off low on Saturday through Sunday. Meanwhile, the cut-off low persists over the region through at least Monday before shifting to our east Monday night into Tuesday. Still may see a few light shower activity under the closed upper level low over the weekend, but most guidance keeps the area rain-free, so confidence to mention any rain chances remains too low right now, but it's something we'll need to watch for in the next few days. If there is a better day for for a brief shower or two it looks like Monday as the upper low pushes east. Beyond Monday, high pressure will remain in control with temperatures generally in the low to mid 80s. 16 && .AVIATION... (00Z TAFS) Issued at 625 PM CDT THU SEP 26 2024 Moderate to occasionally heavy tropical rain will continue to impact all terminals except TCL as Hurricane Helene moves northward from Florida to Georgia. Visibilities will occasionally drop to IFR. Cigs will become at least MVFR. MGM/ANB/ASN have the highest probabilities of IFR cigs with medium chances at BHM/EET. Rain exits Friday morning, though some wraparound showers may move in across the north by afternoon. MVFR cigs will linger across much of the northern terminals through the afternoon. Wind gusts will increase out of the northwest to 20 to 30 kts tonight, remaining breezy out of the west on Friday. 32/JDavis && .FIRE WEATHER... With tropical moisture increasing ahead of Hurricane Helene and a stalled frontal boundary, widespread rain is expected through tonight, with rain chances diminishing through the day on Friday. Highest chances on Friday will be across the north. Minimal RH values will be above 60% through the weekend. Winds increase substantially on this evening and overnight as the tropical system approaches the northern Gulf coast. Wind gusts of 25-30 mph are possible for much of Central Alabama, with gusts exceeding 50 mph in the eastern half of Central AL. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 64 72 61 75 / 100 60 30 20 Anniston 64 74 63 78 / 100 50 20 10 Birmingham 62 73 63 76 / 70 40 30 20 Tuscaloosa 62 74 63 79 / 20 30 30 10 Calera 62 75 65 79 / 60 30 20 10 Auburn 63 77 63 81 / 100 20 10 10 Montgomery 62 82 64 84 / 90 10 10 0 Troy 62 80 62 83 / 100 0 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES... Flood Watch through Friday morning for the following counties: Autauga-Barbour-Blount-Bullock-Calhoun-Chambers-Cherokee-Chilton- Clay-Cleburne-Coosa-Elmore-Etowah-Jefferson-Lee-Lowndes-Macon- Montgomery-Pike-Randolph-Russell-Shelby-St. Clair-Talladega- Tallapoosa. Wind Advisory until 1 PM CDT Friday for the following counties: Autauga-Blount-Calhoun-Chilton-Clay-Coosa-Elmore-Etowah- Jefferson-Lowndes-Montgomery-Shelby-St. Clair-Talladega- Tallapoosa. Tropical Storm Warning for the following counties: Barbour- Bullock-Chambers-Cherokee-Cleburne-Lee-Macon-Pike-Randolph- Russell. && SHORT TERM...24 LONG TERM....16 AVIATION...32/JDavis
Hazardous weather outlook, Sep 26, 3:45 AM CDT, 15 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 345 AM CDT Thu Sep 26 2024 ALZ011>015-017>050-271200- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 345 AM CDT Thu Sep 26 2024 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Heavy rainfall associated with the approaching Hurricane Helene will lead to flooding for portions of the eastern half of Central Alabama today into tonight. Gusty winds will increase today into tonight with wind gusts of up to 30 to 50 mph possible in the eastern half of Central Alabama. Elsewhere, lower but still breezy conditions will be noted across the western half of Central Alabama. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Gusty winds from Helene will continue through the morning hours on Friday. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed now into Friday.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 27, 1:16 AM CDT | Flash Flood Warning | BMX | Russell | 4 hr |
| Sep 27, 1:29 AM CDT | Flash Flood Warning | BMX | Chambers | 4 hr |
| Sep 27, 2:38 AM CDT | Flash Flood Warning | BMX | Barbour | 3 hr |
| Sep 27, 10:06 AM CDT | Areal Flood Warning | BMX | Cherokee | 23 hr |
| Sep 27, 10:16 AM CDT | Areal Flood Warning | BMX | Cherokee | 23 hr |
Nearby
Flash Flood Warnings in Alabama, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.